MAUDE Adverse Event Report: THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER, US, EP; VENTRICULAR (ASSIST) BYPASS

THORATEC CORPORATION HEARTMATE II SYSTEM CONTROLLER, US, EP; VENTRICULAR (ASSIST) BYPASS
Model Number 103696
Medical Device Problem Code Mechanical Problem (1384)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/03/2022
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Manufacturer's investigation conclusion: the reported event of wire fatigue was confirmed.The heartmate ii system controller, ep (serial number: (b)(6) was returned for analysis and a log file was downloaded for review.A review of the downloaded log file showed 120 events spanning approximately 6 days (days 1506 hours 17 minutes 22¿ days 1511 hours 16 minutes 38, days 0 hours 0 minutes 0 per time stamp).Events occurring on days 0 hours 0 minutes 0 were recorded during testing at abbott.The pump was disconnected on days 1511 hours 16 minutes 38 for a routine transplant.There were no notable alarms active in the log file that would indicate an issue with the system controller.The returned system controller was functionally tested.The controller was unable to pass all testing due to slightly raised resistances within the white power cable.An insulation test was performed on the white power cable, and it passed without any issues.The resistance of the underlying wires within the cable was measured and raised resistances were found in the brown, clear, blue, orange, and red wires.These resistances fluctuated upon manipulation.The cable was stripped of its outer jacket; however, no damage was observed to the underlying wires indicating that the breakdown was only to the inner conductors within the wires.The system controller was run on a mock loop and was able to support pump function for an extended duration without any issues or alarms activating.A root cause for the reported event was unable to be conclusively determined.Heartmate ii instructions for use section 21.0 entitled ¿inspection, cleaning, and maintenance guidelines¿ details how to properly care for, maintain, and store the equipment for proper use.Heartmate ii instructions for use section 3 entitled ¿powering the system¿ and heartmate ii patient handbook rev.D section 3 entitled ¿powering the system¿ instructs the user not to bend, twist, or kink the power leads of the system controller and addresses how long the 14v batteries provide power to the system controller.The patient handbook cautions the users to call their hospital contacts if they think, for any reason, any portion of their equipment is not functioning as usual, is broken, or they are uncomfortable with the operation of the equipment.The device history records were reviewed and the records revealed the heartmate ii system controller, ep (serial number: (b)(6) was manufactured in accordance with manufacturing and qa specifications.No further information was provided.The manufacturer is closing the file on this event.
 
Event or Problem Description
It was reported that following the patient's heart transplant the system controller was found to have wire fatigue.

Brand Name
HEARTMATE II SYSTEM CONTROLLER, US, EP
Common Device Name
VENTRICULAR (ASSIST) BYPASS
Manufacturer (Section D)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer (Section G)
THORATEC CORPORATION
6035 stoneridge drive
pleasanton CA 94588
Manufacturer Contact
bob fryc
6035 stoneridge drive
pleasanton, CA 94588
7818528204
MDR Report Key16598576
Report Number2916596-2023-01695
Device Sequence Number5310674
Product Code DSQ
UDI-Device Identifier00813024010630
UDI-Public00813024010630
Combination Product (Y/N)N
Initial Reporter CountryJA
PMA/510(K) Number
P060040
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial
Report Date (Section B) 03/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Lay User/Patient
Device Expiration Date02/28/2021
Device Model Number103696
Device Catalogue Number103696
Device Lot Number6343635
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/02/2022
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 03/20/2023
Initial Report FDA Received Date03/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured02/21/2018
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age62 YR
Patient SexFemale
Patient Weight51 KG